Alert archive / Massachusetts / High Surf Advisories in 2006
High Surf Advisory 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Jul 24, 2006, 4:07 AM EDT for Newport County, Washington County, Rhode Island; 5 counties in Massachusetts. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2006, 4:07 AM EDT (08:07 UTC)
- Expired
- Jul 24, 2006, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS41 KBOX 240807 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 407 AM EDT MON JUL 24 2006 MAZ020>024-RIZ006>008-241615- /O.NEW.KBOX.SU.Y.0003.060724T0807Z-060725T0000Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 407 AM EDT MON JUL 24 2006 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. LEFTOVER SOUTHERLY SWELLS FROM THIS WEEKEND CONTINUE TO IMPACT THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLANDS...INCLUDING SOUTH FACING BEACHES OF CAPE COD...MARTHAS VINEYARD AND NANTUCKET. THESE SWELLS WILL SLOWLY DIMINISH TODAY. THE GREATEST THREAT OF RIP CURRENTS WILL BE THIS MORNING...THEN SLOWLY DIMINISH THROUGH THE DAY AS WELL. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT... IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ BELK
2 follow-up statements
000 WHUS41 KBOX 240820 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 420 AM EDT MON JUL 24 2006 MAZ020>024-RIZ006>008-241630- /O.CON.KBOX.SU.Y.0003.000000T0000Z-060725T0000Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 420 AM EDT MON JUL 24 2006 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. LEFTOVER SOUTHERLY SWELLS FROM THIS WEEKEND CONTINUE TO IMPACT THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLANDS...INCLUDING SOUTH FACING BEACHES OF CAPE COD...MARTHAS VINEYARD...NANTUCKET AND BLOCK ISLAND. THESE SWELLS WILL SLOWLY DIMINISH TODAY. THE GREATEST THREAT OF RIP CURRENTS WILL BE THIS MORNING...THEN SLOWLY DIMINISH THROUGH THE DAY AS WELL. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT... IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$
000 WHUS41 KBOX 241539 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1139 AM EDT MON JUL 24 2006 MAZ020>024-RIZ006>008-250000- /O.CON.KBOX.SU.Y.0003.000000T0000Z-060725T0000Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1139 AM EDT MON JUL 24 2006 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... SOUTHERLY SWELLS CONTINUE TO IMPACT THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLAND...INCLUDING SOUTH FACING BEACHES OF CAPE COD...MARTHAS VINEYARD...NANTUCKET AND BLOCK ISLAND. THESE SWELLS WHICH ARE PERPENDICULAR TO THE COAST WILL RESULT IN RIP CURRENTS THROUGH THE AFTERNOON. THE THREAT OF RIP CURRENTS WILL DIMINISH TOWARD EVENING. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ KJC/BELK
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jul 24, 4:02 AM EDT, 5 minutes earlier.
Area forecast discussion, Jul 24, 4:02 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
402 AM EDT MON JUL 24 2006
.SHORT TERM /TODAY THROUGH TUESDAY/...
COMING SOON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
...LOW AMPLITUDE NE TROF PERSISTENT THIS PERIOD...
TUE NIGHT...WEAK TROF APPROACHING THE RGN FM THE W. GIVEN LOW
AMPLITUDE OF TROF AND MID LEVEL LAPSE RATES LESS THAN MOIST
ADIABATIC...SHOWER/TSTM THREAT APPEARS LOW ALNG WITH AREAL CVRG
ISOLATED TO WDLY SCT AT MOST.
WED...SUMMER-LIKE WX WITH TEMPS WELL INTO THE 80S AWAY FROM THE
S.CST. S TO SW SFC FLOW WL YIELD HIGH HUMIDITY WITH DEW PTS 65 TO
70. AS FOR RAIN CHANCES...LOW AMPLITUDE TROF TO OUR WEST CONTINUES
TO SLOWLY ADVANCE E. FORCING REMAINS WEAK ALNG WITH MARGINAL
INSTABILITY. THEREFORE...SLIGHT CHC POPS FM MOS SEEM REASONABLE.
AREAL COVERAGE LIKE TUE NGT SHOULD BE ONLY ISOLATED TO WDLY SCT.
OTHER RAIN THREAT WL COME FROM OFSHR FRNTL WV WED. ALL MDLS AGREE
THAT UPR TROF WL REMAIN OF LOW AMPLITUDE AND MLVL FLOW WILL NOT BACK
SUFFICIENTLY FOR PRECIP SHIELD TO REACH OUR LATITUDE. THUS...WL
UNDERCUT MOS HERE TO SLIGHT CHC POPS.
THURSDAY THROUGH SUNDAY...MORE OF THE SAME WX THU...WARM AND HUMID
WITH A SLIGHT CHC OF A RW OR TSTM...WITH HIGHEST CHC NW SECTIONS.
HIGHER CHC OF RWS/TSTMS FRI AS PREFRONTAL TROF APPROACHES FM THE W.
SHOWER/TSTM THREAT WL REMAIN HIGH SAT WITH CDFNT MVG THRU THE RGN.
MDLS THEN DIVERGE ON AMPLITUDE OF LARGE SCALE FLOW OVR THE WKND. ALL
MDLS AGREE THAT OVERALL PTN WL RE-AMPLIFY WITH HEIGHTS LOWERING IN
NE TROF. ALTH...00Z ECMWF APPEARS TO BE ON ITS OWN WITH SIGNIFICANT
HEIGHT FALLS INTO SRN QUEBEC...IN RESPONSE TO POLAR VORTEX DIVING
SEWD. THE 00Z ECMWF SOLUTION MAY HAVE SOME MERIT...AS ALL MDLS HV
RDGG NEAR GREENLAND ALNG WITH A HIGH AMPLITUDE RDG INTO CNTRL
CANADA. ALTH...MDL CONSENSUS OF GFS/UKMET AND GGEM SUGGEST A MORE
MODEST U/A PTN IS LKLY. THUS...WL STICK WITH CURRENT FCST OF DRY WX
SUN ALNG WITH SEASONABLE TEMPS AND LWR HUMIDITY AS FRONT MVS OFSHR.
OVERALL...CURRENT FCST THU THRU SUN REFLECTS 00Z MDL GUID...SO
LITTLE IF ANY CHANGES PLANNED HERE.
&&
.AVIATION...
COMING SOON.
&&
.MARINE...
BENIGN WX EXPECTED TUE NGT THRU THU...WITH THE EXCEPTION OF AN
ISOLATED RW OR TSTM. GRADIENT BEGINS TO INCREASE FRI AS CDFNT
APPROACHES FM THE W. GRADIENT MAY REMAIN TIGHT INTO SAT...AS CDFNT
IS SLOW TO CLEAR THE RGN. S TO SW WNDS MAY GUSTS TO 25 KT FRI AND
SAT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FOR MAZ020>024 UNTIL 8 PM MONDAY.
NH...NONE.
RI...HIGH SURF ADVISORY FOR RIZ006>008 UNTIL 8 PM MONDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ235-237
UNTIL NOON MONDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ254-255 UNTIL 2
AM TUESDAY.
&&
SHORT TERM...BELK
LONG TERM...NOCERA
AVIATION...BELK
MARINE...BELK/NOCERAHazardous weather outlook, Jul 23, 9:43 PM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 943 PM EDT SUN JUL 23 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-241043- BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL- BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM- COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY- NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER- NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND- WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX- WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT- WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM- 943 PM EDT SUN JUL 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...MOST OF MASSACHUSETTS...RHODE ISLAND...SOUTHERN NEW HAMPSHIRE...AND THE MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...REST OF TONIGHT AT THE SHORE...SPECIFICALLY THE RHODE ISLAND COASTLINE AND SOUTHEAST MASSACHUSETTS...ROUGH SURF CONTINUES OVERNIGHT AS DOES THE LOW TO MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON ACROSS THE INTERIOR FROM THURSDAY INTO SATURDAY...WITH THE CURRENTLY ASSESSED PRIME DAY FOR STRONGEST THUNDERSTORMS SETTING UP FOR LATE FRIDAY. .SPOTTER INFORMATION STATEMENT... PLEASE FORWARD ANY REPORTS OF RIP CURRENTS AT AREA BEACHES. DRAG
Nearby
High Surf Advisories in Massachusetts, 2006High Surf Advisories in Rhode Island, 2006Every high surf advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.